Tornadoes · United States · Arkansas · 2004
F0 tornado, Chester, Arkansas, March 4, 2004
This F0 tornado ran 0.2 miles across Crawford County on March 4, 2004, touching down at 6:12 PM CST and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 4, 2004
- Touchdown
- 6:12 PM CST (00:12 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Crawford County
- Touchdown point
- 35.680, -94.180
- Lift-off point
- 35.680, -94.180
- Record number
- 12
What the Weather Service recorded
A F0 tornado briefly touched down near Chester. Damage was limited to blown down trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS TSA issued a tornado warning for this county at 00:01 UTC, 11 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:30 UTC | 00:30 UTC | Severe Thunderstorm Warning | TSA |
| 00:01 UTC | 00:30 UTC | Tornado Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 4, 5:36 PM CST, 36 minutes earlier.
Area forecast discussion, Mar 4, 5:36 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE TULSA OKLAHOMA 536 PM CST THU MAR 4 2004 KSRX 88D VELOCITY DATA NOW SHOWING REGIONS 50 TO 53 KNOT WINDS JUST ABOVE GROUND LEVEL OVER NORTHEAST LE FLORE COUNTY IMMEDIATELY SOUTHWEST OF THE RADAR. SIMILAR WINDS ARE LIKELY OCCURING ALONG THE LINE IN SEQUOUAH AND LE FLORE COUNTIES THAT WILL SPREAD ACROSS CRAWFORD AND SEBASTIAN COUNTIES. FORECAST ID= 08 .TSA WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH UNTIL MIDNIGHT CST THURSDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029. WIND ADVISORY UNTIL MIDNIGHT CST THURSDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029. OK...FLASH FLOOD WATCH UNTIL MIDNIGHT CST THURSDAY FOR ZONES OKZ049...OKZ053>076. WIND ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES OKZ049-053>076
Hazardous weather outlook, Mar 4, 5:00 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 500 PM CST THU MAR 4 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051200- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT ...SEVERE THUNDERSTORMS LIKELY IN PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING... ...FLOODING LIKELY ACROSS PORTIONS OF NORTHEAST OKLAHOMA... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE INTO NORTHWEST AND WEST CENTRAL ARKANSAS THIS EVENING. STRONG AND POSSIBLY DAMAGING WINDS WILL OCCUR WITH THIS LINE. SOME STORM ROTATION MAY STILL OCCUR IN THE STRONGER CELLS IN THIS LINE. THE LINE OF STORMS WILL EXIT THE AREA THIS EVENING WITH THE THREAT OF SEVERE WEATHER ENDING BY 8PM. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...FLOODING IS OCCURRING IN PARTS OF NORTHEAST OKLAHOMA. SEE THE FLOOD WARNINGS AND STATEMENTS FROM THIS OFFICE FOR DETAILS. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS AHEAD OF THE STORM LINE SHOULD ALREADY BE ACTIVE. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE OUTLOOK SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Special weather statement, Mar 4, 1:52 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 152 PM CST THU MAR 4 2004 ARZ001>002-010>011-019>020-029-OKZ049-053>076-050100- BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR- WASHINGTON AR-ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-DELAWARE OK- HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-PUSHMATAHA OK- ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 24 UNTIL 700 PM CST THURSDAY EVENING FOR THE FOLLOWING AREAS: IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES... IN NORTHWEST ARKANSAS: BENTON CARROLL CRAWFORD MADISON WASHINGTON IN WEST CENTRAL ARKANSAS: FRANKLIN SEBASTIAN IN OKLAHOMA THIS WATCH INCLUDES 25 COUNTIES... IN EAST CENTRAL OKLAHOMA: CHEROKEE MUSKOGEE OKFUSKEE SEQUOYAH IN NORTHEAST OKLAHOMA: ADAIR CRAIG CREEK DELAWARE MAYES NOWATA OKMULGEE OSAGE OTTAWA PAWNEE ROGERS TULSA WAGONER WASHINGTON IN SOUTHEAST OKLAHOMA: CHOCTAW HASKELL LATIMER LE FLORE MCINTOSH PITTSBURG PUSHMATAHA THIS INCLUDES THE CITIES OF ANTLERS...BARTLESVILLE...BENTONVILLE... BERRYVILLE...BRISTOW...BROKEN ARROW...CEDARVILLE...CHARLESTON... CLAREMORE...CLAYTON...EUFAULA...EUREKA SPRINGS...FAYETTEVILLE...FORT SMITH...HUGO...HUNTSVILLE...JAY...MCALESTER...MIAMI...MOUNTAINBURG... MUSKOGEE...NATURAL DAM...NOWATA...OKEMAH...OKMULGEE...OZARK... PAWHUSKA...PAWNEE...POTEAU...PRYOR...ROGERS...SALLISAW...SAND SPRINGS...SILOAM SPRINGS...SPRINGDALE...STIGLER...STILWELL... TAHLEQUAH...TULSA...VAN BUREN...VINITA...WAGONER AND WILBURTON.
Special weather statement, Mar 4, 1:52 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO EXP TIME NATIONAL WEATHER SERVICE TULSA OK 152 PM CST THU MAR 4 2004 ARZ001>002-010>011-019>020-029-OKZ049-053>076-050200- BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR- WASHINGTON AR-ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-DELAWARE OK- HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-PUSHMATAHA OK- ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 24 UNTIL 800 PM CST THURSDAY EVENING FOR THE FOLLOWING AREAS: IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES... IN NORTHWEST ARKANSAS: BENTON CARROLL CRAWFORD MADISON WASHINGTON IN WEST CENTRAL ARKANSAS: FRANKLIN SEBASTIAN IN OKLAHOMA THIS WATCH INCLUDES 25 COUNTIES... IN EAST CENTRAL OKLAHOMA: CHEROKEE MUSKOGEE OKFUSKEE SEQUOYAH IN NORTHEAST OKLAHOMA: ADAIR CRAIG CREEK DELAWARE MAYES NOWATA OKMULGEE OSAGE OTTAWA PAWNEE ROGERS TULSA WAGONER WASHINGTON IN SOUTHEAST OKLAHOMA: CHOCTAW HASKELL LATIMER LE FLORE MCINTOSH PITTSBURG PUSHMATAHA THIS INCLUDES THE CITIES OF ANTLERS...BARTLESVILLE...BENTONVILLE... BERRYVILLE...BRISTOW...BROKEN ARROW...CEDARVILLE...CHARLESTON... CLAREMORE...CLAYTON...EUFAULA...EUREKA SPRINGS...FAYETTEVILLE...FORT SMITH...HUGO...HUNTSVILLE...JAY...MCALESTER...MIAMI...MOUNTAINBURG... MUSKOGEE...NATURAL DAM...NOWATA...OKEMAH...OKMULGEE...OZARK... PAWHUSKA...PAWNEE...POTEAU...PRYOR...ROGERS...SALLISAW...SAND SPRINGS...SILOAM SPRINGS...SPRINGDALE...STIGLER...STILWELL... TAHLEQUAH...TULSA...VAN BUREN...VINITA...WAGONER AND WILBURTON.
Special weather statement, Mar 4, 3:33 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CST THU MAR 4 2004
OKZ064>066-042245-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
333 PM CST THU MAR 4 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CST
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
CREEK AND OKMULGEE
IN EAST CENTRAL OKLAHOMA
OKFUSKEE
AT 333 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PAYNE...LINCOLN AND POTTAWATOMIE COUNTIES...MOVING NORTHEAST AT 55
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WILSON...MANNFORD...OKEMAH...WELEETKA...BEARDEN...CLEARVIEW
...PHAROAH...CASTLE...PADEN...BOLEY...MASON...OKFUSKEE...WELTY...OKMU
LGEE...HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...MO
RRIS...ERAM...PRESTON...BEGGS...BALD HILL... HECTORVILLE...
BRISTOW...MILFAY...SLICK...DEPEW...MOUNDS...SHAMROCK... KIEFER...
DRUMRIGHT...OILTON...SILVER CITY...KELLYVILLE AND SAPULPA.
A LARGE PORTION OF CREEK...OKMULGEE AND OKFUSKEE COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 445 PM CST.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Local storm report, Mar 4, 6:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
602 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 1 S FORT SMITH 35.35N 94.38W
03/04/2004 65 MPH SEBASTIAN AR EMERGENCY MNGR
0545 PM TSTM WND GST FIGURE FIVE 35.52N 94.37W
03/04/2004 65 MPH CRAWFORD AR EMERGENCY MNGR
0529 PM TSTM WND GST PANAMA 35.17N 94.67W
03/04/2004 60 MPH LE FLORE OK EMERGENCY MNGR
&&
CKHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
0.2 hours before the tornado, 140 km from the path. March 5, 2004.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -341 J/kg
- Surface CAPE
- 17 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Springfield, MO (KSGF), 12:00Z
11.8 hours after it, 140 km from the path. March 5, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 12 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Fayetteville/Drake (FYV), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:53 UTC | 66 | 57 | 160° 22 kt | 32 | 999.3 | |
| 23:05 UTC | 64.4 | 57.2 | 160° 18 kt | 30 | 999.7 | VCTS -RA |
| 23:17 UTC | 64.4 | 59 | 150° 15 kt | 25 | 1000 | RA |
| 23:25 UTC | 62.6 | 60.8 | 150° 9 kt | 23 | 999.3 | VCTS RA BR |
| 23:35 UTC | 62.6 | 60.8 | 150° 17 kt | 24 | 999 | VCTS RA BR |
| 23:53 UTC | 63 | 60 | 150° 11 kt | 17 | 998.6 | RA BR |
| 00:01 UTC | 62.6 | 60.8 | 140° 9 kt | 16 | 998.6 | VCTS +RA BR |
| 00:10 UTC | 62.6 | 60.8 | 240° 28 kt | 36 | 1002 | +TSRA BR |
| 00:17 UTC | 59 | 59 | 220° 14 kt | 36 | 1001 | +TSRA BR |
| 00:23 UTC | 60.8 | 57.2 | 220° 14 kt | 22 | 1000.7 | VCTS RA BR |
| 00:31 UTC | 59 | 57.2 | 220° 13 kt | 20 | 1001 | VCTS RA BR |
| 00:53 UTC | 59 | 58 | 230° 8 kt | 1001.4 | +RA BR | |
| 01:13 UTC | 59 | 57.2 | 190° 8 kt | 1000.7 | ||
| 01:53 UTC | 58 | 57 | 210° 8 kt | 1001.4 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of March 4, 2004
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 4 | 9:25 AM CST | F0 | Reagan, TX | 0.5 | 75 | $20,000 | ||
| March 4 | 9:30 AM CST | F0 | Glasscock, TX | 0.7 | 50 | $40,000 | ||
| March 4 | 10:28 AM CST | F0 | Mitchell, TX | 0.5 | 75 | $120,000 | ||
| March 4 | 10:38 AM CST | F0 | Mitchell, TX | 1.0 | 75 | 1 | $280,000 | |
| March 4 | 10:41 AM CST | F1 | Tom Green, TX | 0.3 | 50 | $200,000 | ||
| March 4 | 11:03 AM CST | F1 | Nolan, TX | 0.5 | 50 | $100,000 | ||
| March 4 | 11:26 AM CST | F0 | Taylor, TX | 0.1 | 25 | $10,000 | ||
| March 4 | 11:31 AM CST | F2 | Taylor, TX | 10.0 | 440 | 2 | $800,000 | |
| March 4 | 11:51 AM CST | F1 | Taylor, TX | 12.0 | 100 | $300,000 | ||
| March 4 | 12:01 PM CST | F2 | Haskell, TX | 1.0 | 440 | $100,000 | ||
| March 4 | 12:10 PM CST | F0 | Callahan, TX | 30.0 | 75 | $200,000 | ||
| March 4 | 12:30 PM CST | F0 | Shackelford, TX | 0.1 | 25 | $50,000 | ||
| March 4 | 12:36 PM CST | F0 | Brown, TX | 1.0 | 440 | $50,000 | ||
| March 4 | 12:45 PM CST | F0 | Stephens, TX | 0.1 | 50 | |||
| March 4 | 1:00 PM CST | F1 | Young, TX | 24.0 | 100 | $500,000 | ||
| March 4 | 1:50 PM CST | F1 | Parker, TX | 0.1 | 50 | $10,000 | ||
| March 4 | 2:16 PM CST | F1 | Parker, TX | 0.2 | 100 | $30,000 | ||
| March 4 | 2:25 PM CST | F0 | Wise, TX | 0.2 | 100 | $10,000 | ||
| March 4 | 2:40 PM CST | F0 | Denton, TX | 0.1 | 50 | |||
| March 4 | 3:10 PM CST | F1 | Ellis, TX | 7.0 | 100 | $150,000 | ||
| March 4 | 3:25 PM CST | F1 | Ellis, TX | 7.0 | 100 | $250,000 | ||
| March 4 | 3:35 PM CST | F1 | Collin, TX | 3.0 | 660 | 2 | $150,000 | |
| March 4 | 5:15 PM CST | F1 | Smith, TX | 14.0 | 50 | $30,000 | ||
| March 4 | 5:27 PM CST | F0 | Sequoyah, OK | 1.7 | 200 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.